Maine, 2025Flooding in Maine, March 20 to 27, 2025
March 20 to 27, 2025 · NWS CAR · 2 events in 1 county or zone
An ice jam on the Aroostook River between Caribou and Fort Fairfield led to flooding which closed portions of the North Caribou Road and Strickland Road. This ice jam developed during the evening of the 20th and persisted into the afternoon of the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam on the Aroostook River between Caribou and Fort Fairfield led to flooding which closed portions of the North Caribou Road and Strickland Road. This ice jam developed during the evening of the 20th and persisted into the afternoon of the 26th. A second ice jam developed near Wade during the morning of the 21st and persisted into the morning of the 27th. This ice jam led to flooding along Gardner Creek Road and other low lying areas bordering the river. The ice jam isolated several camp properties due to high water. The ice jam released during the morning of the 27th allowing river levels to fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 20, 8:17 PM EST, 43 minutes earlier.
Area forecast discussion, Mar 20, 8:17 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
917 PM EDT Thu Mar 20 2025
.SYNOPSIS...
Low pressure will move off the Mid Atlantic coast on Friday,
track south of the area Saturday, then lift north into the
Maritimes on Sunday. Brief ridging on Monday, then the next low
pressure moves in Monday night. An upper disturbance remains
over the area into Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
9:15 PM Update...Clouds have spread back across the area
tonight. The far north remains rather warm with the wind keeping
the air mixed, while Downeast is chilled under the marine layer.
Adjusted temps. Otherwise, forecast remains on track.
Previous discussion...
The cold front will approach the region tonight. High res
models indicate another round of onshore flow of the marine
layer all the way to northern Aroostook. Upper air model
soundings show the deep inversion, especially in the south
causing drizzle and areas of fog. Other areas will see patchy
fog through tonight. Temps will be in the upper 30s.
For Friday, the low stratus and drizzle will continue all
morning as the cold front begins to move into the area. Models
are in good agreement for a later start time for the prefrontal
rain which will be around later morning. As the day progresses,
the low will intensify and pick up speed. By the afternoon, the
majority of the rain will have exited to the east. The cold
airmass following the front will caused temps to drop below
freezing. Any rain behind the front will switch to snow by later
afternoon and into the evening. As of this update, snow amounts
will be around a half inch with localized higher amount close
to 1 inch, especially in the north. Standing water is expected
to start to freeze with the falling temps causing slippery
travel. In addition, the frontal passage will push gusty NW
winds into the area, especially in the south.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Low pressure system gradually slides into Nova Scotia by Friday
evening. Cold front moves west to east through Maine, advecting
in some cooler temperatures during the daytime. As temperatures
begin to drop by Friday evening, there will be a transition
from rain to a rain/snow mix, or even snow, in areas north of
Mt. Katahdin. Not expecting much in the way of accumulations but
a quick dusting before precip ends is possible. Untreated
surfaces may freeze up as temperatures fall rapidly below
freezing. Winds shift behind the front, and get some elevated
gusts. Low goes out into Nova Scotia and ridging builds in on
Friday night into Saturday. Lows could be seasonably cold as
skies gradually begin to clear out over midnight, so currently
forecast to be in the 20s/30s. Precipitation gradually moves out
of the area by Saturday morning. Skies begin to become
partially sunny with highs in the upper 40s.
Frontal passage on Sunday brings some chance for light snow
showers in the north. Afterwords, high pressure of the west
pushes eastward throughout the rest of the day.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night into Monday, vertically stacked low pressure
system over the Great Lakes begins to move into the Quebec area,
moving through the Maine region Tuesday into Wednesday. With
this, light snow forecast throughout the area across the north on
Monday, and then slowly transition to rain by evening Downeast.
As temperatures drop on Tuesday night, precipitation could
change back over to snow again but uncertainty exists at this
point on if that occurs. Looking at some colder temperatures
for highs early next week in the 30s, but gradually becomes
highs in the 40s by Wednesday. Lows could go to the single
digits in the north early next week, and then become in the 20s
during the rest of the week. Mid to late week remains active
with long wave trof over the area and the chance of more
precipitation.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Brief MVFR conditions in the north will quickly
decrease to IFR/LIFR tonight while the south will remain
IFR/LIFR in low cigs and vsby. Patchy to areas of fog. S winds
5-10 kts. LLWS for Aroostook terminals tonight. For Friday,
IFR/LIFR for all terminals. NW winds 5-15 kts.
SHORT TERM: Saturday...VFR. SW 5-15kt.
Sunday...VFR. VCSH for -SHSN possible north. NW winds 10-15kt
with gusts up to 25kt.
Monday...MVFR/IFR. -SN north, -SN to -RA south. S winds 5-15kt.
Tuesday...VFR/MVFR. -SHRA possible. SW winds 5-15kt.
&&
.MARINE...
NEAR TERM: Winds and seas will remain below SCA levels tonight
and Friday morning. Winds are expected to increase later Friday
afternoon where and SCA will be needed.
SHORT TERM: Winds gusts will require an SCA through Sat morning.
SW winds will shift NW on Sun and require the continuation of an
SCA. Another period of SCAs is likely Mon into Tue.
&&
.HYDROLOGY...
Snowpack continues to melt across the Moosehead Region, Baxter
State Park northward to the St. John Valley including the North
Woods. Light rain is expected tomorrow and may cause increased
flows on areawide rivers/streams.
Ice out is underway and continues on many rivers from the
Central Highlands northward into the Crown of Maine. Elsewhere
in Downeast Maine, much of the rivers have completely
discharged their ice. River ice is leading to an elevated risk
for ice jam flooding through the next few days.
An ice jam had been reported on the St. John River in Allagash
in the area of Pelletier Brook and extending upstream.
Ice jams have been reported on the Penobscot near Milford,
causing high water, but no impacts have currently been reported.
An ice jam was reported on the Pleasant River at the Pleasant
St bridge in Milo. Flood waters have receded somewhat but minor
flooding continues. A flood advisory continues for this area.
An ice jam was reported in the Wade/Castle Hill area of the
Aroostook River. Flooding was occurring in a typical spot on a
private road in Wade cutting off some camps.
Other smaller jams not constricting flows as much have been
noted in Caribou/Fort Fairfield along with Lille and in Kingman
area.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...LaFlash/Bloomer
Short Term...Sinko
Long Term...Sinko
Aviation...LaFlash/Sinko
Marine...LaFlash/Sinko/Bloomer
Hydrology...Sinko
Hazardous weather outlook, Mar 20, 1:55 PM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
255 PM EDT Thu Mar 20 2025
MEZ001>006-010-011-015>017-029>032-211900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
255 PM EDT Thu Mar 20 2025
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...This afternoon and tonight.
The recent warmth and rainfall has led to rising rivers, which is
leading to the break-up of thinning river ice. Localized ice jam
flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ice jam threat will persist through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-211900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
255 PM EDT Thu Mar 20 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- March 20, 9:00 PM EST to March 26, 3:00 PM EST
- Where
- Aroostook County, 0.4 mi ESE of East Lyndon to 0.71 mi SW of Maines
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 46.828, -67.922
An ice jam developed on the Aroostook River...between Caribou and Fort Fairfield...during the evening of the 20th. Flooding developed in the vicinity of the ice jam leading to the closure of the North Caribou Road and Strickland Road. The ice jam released during the afternoon of the 26th allowing river levels to fall. Minor road damage did occur.
Flood, Aroostook
- When
- March 21, 7:00 AM EST to March 27, 8:00 AM EST
- Where
- Aroostook County, 3.32 mi NE of Frenchville Lower to 2.78 mi NNE of Frenchville Lower
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 46.712, -68.297
An ice jam developed on the Aroostook River...in the vicinity of Wade...during the morning of the 21st. Flooding developed in the vicinity of the ice jam leading to the closure of Gardner Creek Road and other low lying areas bordering the river. The flooding isolated several camps. The ice jam released during the morning of the 27th allowing river levels to fall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Puerto Rico, March 20, 2025$5,000 · 2 events
- Wildfire in South Dakota, March 20, 20252 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 20, 20252 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 20, 20252 events
- Damaging Wind in Virginia, March 20, 2025$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243254, 1243247.